Format

Send to

Choose Destination
Indian Dermatol Online J. 2019 Jan-Feb;10(1):64-68. doi: 10.4103/idoj.IDOJ_157_18.

Acute Methotrexate Toxicity Due to Overdosing in Psoriasis: A Series of Seven Cases.

Author information

1
Department of Dermatology, All India Institute of Medical Sciences, Bhubaneswar, Odisha, India.

Abstract

Overdosing is the major cause of acute methotrexate toxicity in psoriasis patients. There are no published data regarding the acute cumulative dose causing acute toxicity, duration to achieve acute cumulative toxic dose and various reasons for wrong dosing of methotrexate in Indian patients. We are presenting a series of seven cases of toxicity due to overdosing of methotrexate in psoriasis. The acute cumulative dose of methotrexate ranging from 35 mg to 150 mg, taken over 3-7 days was responsible for acute toxicity in the psoriasis cases. Lack of counselling regarding the disease course, drug dosing, schedule and awareness about possible outcome of high and daily dose were found to be the causes of overdosing and toxicity in our patients. All cases presented with ulceration, bleeding and pain in skin lesions and five cases had oral mucosal ulceration and genital mucosa was involved in two cases. All cases were given injectable folinic acid. Five cases recovered and two cases expired. Authors postulate counselling about the course of disease, regarding dosing schedule of methotrexate and consequences of methotrexate overdosing is mandatory for all patients of psoriasis in country like India where drug regulation is not strict to prevent methotrexate toxicity and its dreaded consequences.

KEYWORDS:

Factors; methotrexate toxicity; overdosing; psoriasis; skin and mucosal lesion

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center